Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Northern Indiana

June 21, 2006DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 21, 2006, 8:32 PM EDT for DeKalb County, Indiana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 8:32 PM EDT (00:32 UTC)
Expired
Jun 21, 2006, 9:30 PM EDT
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:00 PM EDTHAIL 1Auburn, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:06 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 220033
SVRIWX
INC033-220130-
/O.NEW.KIWX.SV.W.0124.060622T0032Z-060622T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN NORTHEAST INDIANA

* UNTIL 930 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  13 MILES WEST OF ASHLEY...OR ABOUT 5 MILES NORTH OF
  KENDALLVILLE...AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WATERLOO AND AUBURN...
  HAMILTON...
  BUTLER...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4157 8519 4133 8520 4128 8477 4153 8476

$$
1 follow-up statement
000 
WWUS53 KIWX 220101
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT WED JUN 21 2006

INC033-220130-
/O.CON.KIWX.SV.W.0124.000000T0000Z-060622T0130Z/
DE KALB IN-
900 PM EDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR DE KALB COUNTY...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM ASHLEY TO AUBURN...AND 
MOVING EAST AT 45 MPH. THIS STORM HAS PRODUCED QUARTER SIZED HAIL IN 
AUBURN AT 859 PM EDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUTLER 
AND ST. JOE...BUTLER...AND WATERLOO.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4157 8519 4133 8520 4128 8477 4153 8476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT WED JUN 21 2006

...ACTIVE SEVERE WEATHER EVENING W/OUTBREAK OF SVR STORMS EXPECTED...

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT...AN EXTREMELY UNSTABLE AIRMASS WAS
IN PLACE THIS AFTERNOON...JUST UPSTREAM OF THE FORECAST AREA. THE
AIRMASS OVER NORTHERN INDIANA AND SURROUNDING AREAS HAS RECOVERED
QUITE WELL FROM EARLIER CONVECTION. TEMPERATURES AT 18Z WERE NEAR 90
JUST UPSTREAM AND DEW POINTS 70 TO 75. MODIFIED RUC SOUNDING YIELDED
CAPE OF OVER 5200 J/KG...AND 17Z LAPS CAPE NOT FAR BEHIND AT
4000-4500. HOWEVER...GIVEN EARLIER CANOPY OF MID TO UPPER LEVEL
CLOUDS AND EARLIER CONVECTION...EXPECT INITIATION TIME TO BE
SOMEWHAT LATER THAN EARLIER EXPECTED. ACARS SOUNDING FROM BMI
INDICATED A SMALL CAP JUST BELOW 800 MB...ALSO SUGGESTING A LATER
INITIATION TIME. THE 18Z ILX SOUNDING ALSO INDICATED A CAP. A WELL
DEFINED VORT MAX ON WATER VAPOR SATELLITE WAS NEAR DSM AT 18Z...AND
SHOULD REACH NW INDIANA/FAR SW LOWER MICHIGAN BY 04Z/MIDNIGHT EDT.
EXPECT CONVECTION TO INTENSIFY ALONG AND AHEAD OF THIS SYSTEM.
ONGOING FORECAST FOR SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS
AND A POSSIBLE TORNADO APPEARS ON TRACK. THE POTENTIAL FOR SEVERE
WEATHER WILL EXIST THURSDAY WITH THE FRONT/OUTFLOW BOUNDARIES IN THE
AREA. ONCE AGAIN...BY AFTERNOON...DAYTIME HEATING WILL CAUSE THE
AIRMASS TO BECOME EXTREMELY UNSTABLE. HOWEVER...WITH A LIGHTER WIND
FIELD...POTENTIAL FOR LOCAL FLOODING EXISTS WITH SLOWER MOVING
STORMS WELL INTO THURSDAY NIGHT.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY...HAVE KEPT THIS PERIOD DRY WITH
TEMPERATURES A LITTLE BELOW NORMAL. STILL COULD BE SOME LINGERING
CONVECTION FRIDAY MORNING...BUT KEPT FRIDAY DRY THIS PACKAGE AS NCEP
MODELS SHOWING MIXED SOLUTIONS. MAIN FEATURE THIS PERIOD IS THE
UPPER LEVEL RIDGE THAT BECOMES ESTABLISHED OVER THE SW CONUS. THE
GFS AND ECMWF HAS SHOWN VARIOUS SOLUTIONS WITH THE STRENGTH AND
PROGRESSION OF THE DOWNSTREAM TROF OVER THE GREAT LAKES. THE 12Z GFS
WAS SHOWING A MUCH DIFFERENT PATTERN OVER SOUTHERN CANADA...WITH THE
TROF AXIS SHIFTED WEST A GREAT DISTANCE FROM THE 00Z RUN. THE
CANADIAN ENSEMBLES WERE 180 DEGREES OUT OF PHASE BETWEEN THE GFS.
HOWEVER...THE GFS AND CANADIAN ENSEMBLE ANALOGS SHOWED A PATTERN
CLOSE TO CLIMATOLOGY...SO WITH ALL CONSIDERED...KEPT THE FORECAST
DRY WITH TEMPERATURES A LITTLE BELOW NORMAL. THIS WEEKEND SHOULD BE
NOTICEABLY LESS HUMID AS COOL AND DRY AIR SPREADS INTO THE REGION.

&&

.AVIATION...
LATEST SFC ANALYSIS SHOWS COLD FRONT EXTENDING FROM CENTRAL MN DOWN
THROUGH IA AND BACK INTO NE/KS WHILE A WARM FRONT HAS PUSHED UP
NORTH OF BOTH SBN AND FWA. MAIN FEATURE TO KEY ON EXPECTED TO BE MID
LEVEL DISTURBANCE AS LATEST WATER VAPOR IMAGERY ALONG WITH RUC
ANALYSIS SHOWS VORT MAX OVER EASTERN IA WITH SPEED MAX MOVING UP
INTO NORTHERN IL. EXPECT THIS TO INTERACT WITH SEVERAL CONVECTIVE
BOUNDARIES LAID OUT OVER THE REGION...ALONG WITH A VERY UNSTABLE
AIRMASS...TO TRIGGER TSRA DEVELOPMENT LATE THIS AFTERNOON INTO THE
EVENING HOURS AND IMPACT BOTH TAF SITES. WILL INTRODUCE AS VCTS LATE
THIS AFTERNOON BEFORE BRINGING PREVAILING -SHRA TO BOTH SITES...BUT
STILL LEAVING CIGS VFR. EXACT TIMING STILL IN QUESTION BUT WILL
BRING IN A 1 HR TEMPO GROUP FOR TSRA TO INDICATE TREND EXPECTED.
CANNOT RULE OUT ADDL MCS CONVECTION LATER TONIGHT BUT WILL WAIT FOR
THIS TO UNFOLD AND LEAVE OUT OF TAFS FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION...LOGSDON
SHORT TERM/LONG TERM....SKIPPER
Hazardous weather outlook, Jun 21, 10:39 AM EDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 AM EDT WED JUN 21 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221445-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
939 AM CDT WED JUN 21 2006 /1039 AM EDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
CONCERNS WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THERE IS A
SLIGHT RISK FOR THESE STORMS TO BECOME SEVERE. DAMAGING WIND AND
LARGE HAIL ARE THE PRIMARY CONCERNS. THERE IS ALSO THE POTENTIAL
FOR LOCALIZED FLOODING FROM THE STRONGER STORMS THURSDAY AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO
TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-221445-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1039 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS WITH
THESE STORMS. WIND AND WAVES WILL BE HIGHER IN AND NEAR
THUNDERSTORMS. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS
TODAY WITH THE MOVEMENT OF SQUALL LINES ACROSS LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.
THERE IS A SLIGHT RISK THAT THESE STORMS COULD BECOME SEVERE. WIND
AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. THERE IS AN
INCREASED RISK OF RIP CURRENTS ON THURSDAY WITH THE MOVEMENT OF SQUALL
LINES ACROSS LAKE MICHIGAN.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 21, 7:13 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     2 SW MICHIGAN CITY      41.69N 86.90W
06/21/2006                   LA PORTE           IN   NWS EMPLOYEE

            NUMEROUS TREES AND LARGE LIMBS DOWN WITH SOME ROADS
            CLOSED.

&&

ASTEVENS
Local storm report, Jun 21, 7:15 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             9 E LA PORTE            41.61N 86.54W
06/21/2006  M0.50 INCH       LA PORTE           IN   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Jun 21, 7:22 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 PM EDT WED JUN 21 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             2 N MIDDLEBURY          41.70N  85.71W
06/21/2006  M1.00 INCH       ELKHART            IN   AMATEUR RADIO
Local storm report, Jun 21, 7:38 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
738 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             SOUTH BEND              41.68N 86.27W
06/21/2006  M0.75 INCH       ST. JOSEPH         IN   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Jun 21, 7:43 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BRYAN                   41.47N 84.55W
06/21/2006  E1.00 INCH       WILLIAMS           OH   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Jun 21, 8:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
827 PM EDT WED JUN 21 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 N KENDALLVILLE        41.47N  85.26W
06/21/2006  E75 MPH          NOBLE              IN   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:10 PM EDTSevere Thunderstorm WarningIWXMarshall44 min
Jun 21, 8:15 PM EDTSevere Thunderstorm WarningIWXNoble60 min
Jun 21, 8:22 PM EDTSevere Thunderstorm WarningIWXKosciusko53 min
Jun 21, 8:46 PM EDTSevere Thunderstorm WarningIWXWhitley34 min
Jun 21, 9:09 PM EDTSevere Thunderstorm WarningIWXAllen50 min
Jun 22, 10:32 AM EDTSpecial Marine WarningIWX88 min
Jun 22, 12:10 PM EDTSevere Thunderstorm WarningIWXWhite65 min
Jun 22, 12:31 PM EDTSevere Thunderstorm WarningIWXCass, White44 min
Jun 22, 12:55 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami50 min
Jun 22, 1:15 PM EDTSevere Thunderstorm WarningIWXCass30 min
Jun 22, 1:18 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash57 min
Jun 22, 1:52 PM EDTTornado WarningIWXGrant, Huntington, Wells38 min
Jun 22, 1:57 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells, Whitley63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.